Find out the severity of your symptoms with this free online test
Concerta/Vyvanse and Picking
I have been dealing with the emotional toll of skin picking since I was diagnosed with adult ADHD at the age of 20 and starting taking Concerta. I had been battling depression and anxiety since I was young and had been on Zoloft since I was 15 or 16. The picking began slowly. It started out with episodes in front of the computer picking my split ends and pulling at my hair. But as my dosage was upped over the course of a few years, it spread to nail biting and picking, hair picking, and skin picking. I always had a tendency to bite my nails but not to this extent. Simultaneously, I developed eczema and acne around this time as the picking habits began. This just exacerbated the issue. The picking began only of my face and chest but it now includes scalp, arms, and legs to name a few. I find myself "starting over" with a resolution to stop picking and go cold turkey but it never works. I always find a way to allow myself to do it. When I get into an episode it can be as long as two hours of picking in one shot. It is destroying me. I can't wear anything that reveals my chest or legs, and am constantly afraid that others will find out about this emotionally draining condition. I would always rationalize with myself that my skin would clear and my cuticles would heal and it was no big deal until I noticed something alarming on my cuticle. It appeared to be hard, dry and rough skin growth but I soon found out that since my skin was perpetually raw from picking, I picked up a case of periungal warts which are next to impossible to get rid of. I've been seeking treatment with a dermatologist but the warts continue to spread to other fingers. Scars have appeared everywhere and I don't doubt that this has aged my skin in some way. I have brought it up multiple times with my psychiatrist and she continually denies that the medication caused any of this to happen. I am terrified of going off of the medication because it helps me focus and control my weight. I am starting to believe that regardless of if I go off the medication that this habit will never reversed. I am truly at a loss and am seeking any feedback from others who are in my same boat. The regret and redness after picking invokes the worst feeling of guilt. If only it was easy to "just stop picking" as they all say....
I feel your pain. I'm too embarrassed to go to the doctor and tell them i am doing this to myself. I'm so ashamed! I understand the disorder but i can't make myself stop. I think it's the release I get...almost like letting stress out. It only causes more stress in the end tho. Just threw all my picking tools away. I've got to end this now! Can't go buy more looking like this! I know there's no magical cream to use overnight to make my face heal. I'm just trying to relax and take deep breaths. There's nothing else i can do but let my skin heal and leave it be. And stay out of the bathroom!
I can relate a lot with your situation. Although I am not much of a nail biter or face,arm, chest, and leg skin picker, I have been on ADHD medication (currently on Vyvanse) for the majority of my life and have been picking at my scalp for approximately 18 years. I too see a therapist who prescribed me the Vyvanse. My doctor does not deny the fact that skin picking is a side-effect of the medicine. However, the habit is related more to OCD and how that relates to ADHD and Vyvanse. I too would be afraid to go off my medicine and think that I would probably continue to pick regardless. Once something turns into an everyday habit, its harder to stop. I would suggest trying hypnotherapy or purchasing some fidget toys to keep your hands occupied when you might have the urge to pick.
My parents roasted me through vyvance, adderall, concentra and Ritalin. I was medicated for 10 years until I started cheeking my meds. I have been off of the meds for 5 years because I was misdiagnosed. I am now living with a skin picking disorder because of it. It's awful and sometimes I want to cry because I didn't ask for this.
Medication can easily mess with your head and cause new issues to occur. That's the fun of taking meds.....never know what sort of surprise they will evoke in your body. You can try to slowly taper off the meds and see if the skin picking stops or at least slows down. The only med that helped me was a high dose of antipsychotic Seroquel. The picking completely dissipated, but soon after I stopped taking it , the picking resumed.
I am in the same boat. I have ADHD and I've been taking medication since I was about 5 or 6 (I'm 15 now). Always had impulse issues and I'm sure I've got an addictive personality too. I've got pretty bad anxiety and I absolutely suck at dealing with stress. Recently my stress has been released through pushing and picking at my skin. I'm currently on Adderall, 10mg while most of my life I've been taking 25mg. Adderall has truly messed with me; it hasn't done me much good except help me focus during classes and keep my energy in control. I've had weight issues in the past (always been underweight; a gift but a real curse, believe me), depression, and now this. ADHD, and especially the medications, are no fun. Maybe we could talk more about our medication and compare, I find it kind of interesting. Maybe compare coping methods?
What about Strattera? It’s not in the same drug category as Vyvanse and Concerta, but still treats ADHD.
I think the picking started when I was about 11-12. I was sitting on my brothers car and I noticed a little bump on my arm. I squeezed it and every day I’d search for more. I’m 15 now almost 16 and now I pick at my face, arms, back (if possible), legs, chest, nails, and other areas. I’ve been taking vyvanse for about 6 years now and I don’t know what to do. O don’t wanna wear clothes what show off my skin because people constantly ask me “what happened” thinking I’m TRYING to harm myself. I started taking Prozac about 6 months ago and it kinda helped with my nails but they’re starting to get bad again now that school is starting back up. I’m considering getting off of vyvanse but I don’t know if the symptoms will linger and if getting off of it will just be useless. I know y’all probably are t doctors but I’m really worried and I could use some advice. My parents and I have tried everything we can think of because we don’t wanna get off vyvanse but we don’t know what to do.
I also really don’t like sudden changes and I can get very addicted to things. The skin picking is extremely distracting during school and social events. I’m so scared I’m gonna get some serious infection or something because I can’t control myself. It’s like I have 2 brains. One is like “yes this is great keep doing it” but the other is telling me to stop but I just don’t listen. I don’t know what to do anymore.
TIhis is literally me !!! I’m 18 and I’m on Elvanse ADHD medication also wondering if that is partly the cause of my picking. I pick at my keratosis Pillaris on the backs of my arms and all over my legs. I can’t wear anything and i feel so self conscious all the time and no one understands I’ve been trying to go to this 12 step fellowship called OSPA which apparently helps with skin picking but i just don’t feel it’s working at all!